Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 114, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2017, 4:48 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 4:48 PM EDT (20:48 UTC)
- Expired
- Jul 6, 2017, 5:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:52 PM EDT | TSTM WND DMG | 2 N Martinez, GA | REPORTED A COUPLE OF TREES DOWN ALONG, DOT BARRELS BLOWN ALL OVER ROADWAY AND TRAFFIC LIGHTS OUT. THESE OCCURRED ALONG FURYS FERRY ROAD, POINT COMFORT ROAD, GIBBS ROAD AND RIVERWATCH PARKWAY. |
| Jul 6, 5:06 PM EDT | TSTM WND DMG | 5 W Murphys Estates, SC | REPORTED A TREE DOWN ON CHERRY TREE LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242
WUUS52 KCAE 062048
SVRCAE
GAC073-245-SCC003-037-065-062115-
/O.NEW.KCAE.SV.W.0114.170706T2048Z-170706T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
448 PM EDT THU JUL 6 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Columbia County in east central Georgia...
Northeastern Richmond County in east central Georgia...
Southwestern Edgefield County in central South Carolina...
West central Aiken County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until 515 PM EDT
* At 447 PM EDT, a severe thunderstorm was located near Martinez,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Augusta, Evans, Martinez, Clearwater, Belvedere, Gloverville,
Burnettown, Trenton, Murphys Estates and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3345 8218 3365 8223 3375 8180 3348 8174
TIME...MOT...LOC 2047Z 258DEG 23KT 3356 8211
HAIL...1.00IN
WIND...60MPH
$$
RC1 follow-up statement
896
WWUS52 KCAE 062103
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
503 PM EDT THU JUL 6 2017
GAC073-245-SCC003-037-065-062115-
/O.CON.KCAE.SV.W.0114.000000T0000Z-170706T2115Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
503 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN COLUMBIA...NORTHEASTERN RICHMOND...SOUTHWESTERN
EDGEFIELD...WEST CENTRAL AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...
At 501 PM EDT, a severe thunderstorm was located near Martinez,
moving east at 25 mph. There are also two other potentially severe
storms in Aiken County near North Augusta and Burnettown that could
produce damaging winds or large hail.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Augusta, Evans, Martinez, Clearwater, Belvedere, Gloverville,
Burnettown, Trenton, Murphys Estates and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3345 8218 3365 8223 3375 8180 3348 8174
TIME...MOT...LOC 2101Z 254DEG 23KT 3359 8205
HAIL...1.00IN
WIND...60MPH
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 6, 2:31 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 231 PM EDT Thu Jul 6 2017 .SYNOPSIS... Typical summer pattern will persist through Friday with Bermuda high pressure extending from the Western Atlantic into the Gulf of Mexico and a lee-side trough in the local area. Temperatures will be above normal through the week. A cold front will move through over the weekend, then return north as a warm front early next week. This could result in increased rain chances across the area. && .NEAR TERM /THROUGH TONIGHT/... Upper ridge over the southeastern states this afternoon will begin to slip southward tonight as an upper trough moves into the Ohio Valley. Bermuda high continues offshore with weak surface trough across the Midlands into central GA. RADAR indicated isolated to scattered showers and thunderstorms over the Midlands and CSRA in the vicinity of a surface trough. The atmosphere is moderately unstable with Lifted Indices around minus 6C and CAPES 3000 to 4000 J/kg. Wind shear remains weak across the area. Dry air aloft suggests a wind threat if strong updrafts develop. Will continue low pops for convection into the evening. Highs this afternoon expected to reach the mid and upper 90s with Heat index 100-105 degrees. Mainly dry weather tonight with lows in the low to mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The upper ridge will get suppressed farther to the south on Friday as a long-wave trough approaches from the northwest and slowly moves through late Friday and Friday night. A weak lee-side trough at the surface will also move into the area, and could be the focus for isolated to scattered showers and thunderstorms Friday afternoon into Friday evening. Despite an increase in cloud cover, weak compressional heating and a slight downslope component to the low level flow will keep temperatures in the mid 90s and heat index values in the 99-104 range. Focus for storms early Saturday afternoon may be in the east associated with surface trough...but models suggest an upper disturbance and weak cold front will approach late in the day so thunderstorms may be approaching from the Upstate. Front appears will be slow to move through Saturday night. Presence of boundary may allow some convection to linger. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A strong upper level ridge will prevail over the Four Corners region, while a corresponding long wave through settles over much of the eastern U.S. through most of the long term period. the weak front appears to move through our FA early Sunday, and hang up near the coast Sunday afternoon. The front appears will lift back to the north some as a warm front early next week. The upper level trough, increased moisture and the surface front may result in increased rain chances over the weekend and especially early next week. Continued chance pops. Temperatures will modify and remain near normal through early next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered to isolated convection will continue across the TAF sites into early evening. High resolution models indicate a decrease in coverage by 23Z. Have indicated VCTS in TAFs. VFR condition forecast overnight into early Friday afternoon. Fog and stratus potential after 07/06z will be low as winds will be around 5 knots overnight and slightly drier air will be in place. Convection should develop again by early afternoon Friday as an upper level disturbance approaches the area and a surface trough remains in place across the area. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in late night/early morning stratus/fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 6, 3:59 AM EDT, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Thu Jul 6 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. An isolated thunderstorm could reach severe limits this afternoon and evening, more likely northern areas. Damaging wind gusts will be the primary hazard with any severe thunderstorms. Afternoon heat index values near 105. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values 100-105 Friday. Scattered mainly afternoon and evening thunderstorms each day Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:07 PM EDT | Special Weather Statement | CAE | Lancaster | 53 min |
| Jul 5, 8:57 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw | 63 min |
| Jul 6, 4:58 PM EDT | Special Weather Statement | CAE | McCormick | 47 min |
| Jul 6, 5:11 PM EDT | Special Weather Statement | CAE | McCormick | 49 min |
| Jul 6, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 59 min |
| Jul 6, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
| Jul 6, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 45 min |
| Jul 6, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 53 min |
| Jul 6, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 67 min |
| Jul 6, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 26 min |
| Jul 6, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 54 min |
| Jul 6, 7:11 PM EDT | Special Weather Statement | CAE | Lee | 64 min |
| Jul 6, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 27 min |
| Jul 6, 7:53 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Richland, Sumter | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.